Thunderstorm Wind, Beaver
- When
- March 13, 8:20 PM CST
- Where
- Beaver County, 4.11 mi NNW of Logan
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.620, -100.260
A very potent upper level system produced widespread hazards from heavy snow across the front range/Rockies to severe weather across the Southern High Plains. In the Texas Panhandle, eight confirmed tornadoes occurred and the northern edge of the severe thunderstorms with this event impacted portions of the Oklahoma Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A very potent upper level system produced widespread hazards from heavy snow across the front range/Rockies to severe weather across the Southern High Plains. In the Texas Panhandle, eight confirmed tornadoes occurred and the northern edge of the severe thunderstorms with this event impacted portions of the Oklahoma Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 13, 5:51 PM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 551 PM CST Sat Mar 13 2021 .AVIATION... For the 00Z TAFs, showers and tstms will be east of the KAMA terminal site by 01Z. Otherwise, no precipitation is expected during this fcst cycle. Residual low clouds should erode as drier air invades the region from the west. Southwest winds will increase and become gusty by mid morning Sunday as the pressure gradient tightens. 02 && .PREV DISCUSSION... /Issued 343 PM CST Sat Mar 13 2021/ MESOSCALE UPDATE...This Afternoon and Tonight. ..Severe Weather Outbreak expected This Afternoon and Evening... * Synoptic Overview: An H5 upper low around 549 dm is approaching the 4 corners areas this afternoon. Preceding this feature is a 120 to 140 kt jet at the H25 level that splits in two. One part is headed towards Colorado while the other part is aimed at the southeastern Texas Panhandle. This does mean that the left jet exit region will be over the Texas and Oklahoma Panhandles through the course of the day and aid in convective development, whether elevated or surface based. As the upper level low progresses east, it is anticipated that the associated trof pattern will take on a negative tilt aiding in evacuation of mass via diffluence aloft. * Mesoscale: Multiple features of note today include a stationary/warm front, a sharpening dryline in eastern New Mexico and a developing cold front just behind the dryline in eastern New Mexico. The stationary/warm front has been slow to lift northward, though has now pushed north and northwest into all but the but the Oklahoma Panhandle and Dallam and Sherman Counties in the northwestern Texas Panhandle. The warm front/stationary boundary could potentially surge north ahead of incoming thunderstorm activity from New Mexico. The thunderstorm line is coincident with the nose of the H5 jet and will continue to push east into the Texas and Oklahoma Panhandles. Meanwhile, the dryline will continue to sharpen and push east south of the warm front/stationary boundary, but could be quickly overtaken by the developing cold front later this afternoon and evening. As the cold front surges east, a stronger jet pushing off the Rockies could cause the thunderstorm to establish bowing segments along the line. The warm, moist sector will have an hour or two of clearing ahead of the thunderstorm line owing to passing cirrus deck, with upper 50s to lower 60s dew point temperatures. The thermodynamic parameters are all supportive of severe weather today with MUCAPE around 1000-1500 J/kg in the cold sector of the northwest, and 1000-2000 J/kg in the warm/moist sector south of the stationary frontal boundary. Shear is not in question, as effective bulk shear has increased into the 70 to 80 kt range, and 0-500m helicity has been increasing to 100 to 300 m2/s2 range through the afternoon. Given moisture profile ahead of line segment, it is expected that individual supercell formation will occur with LCLs quite low to the ground around 500 meters. * Threats: All hazards are in play, including the potential for large hail possibly greater than 2 inches, wind gusts approaching 70 to 80 mph, tornadoes that could be long-lived and long-tracked, and flash flooding due to the available moisture in the region. All thunderstorms that form will be moving quickly, around 50 to 60 MPH towards the northeast. Should the storms turn right, they should slow down to around 40 to 50 MPH but still move quickly. * Timing & Location: The best region for the most intense supercell thunderstorms are east of a line representing I-27 and US Highway 87/287 north of Amarillo, or essentially encompassing the eastern 2/3 of the region. The entire Texas and Oklahoma Panhandles can anticipate that any thunderstorms in the region could be severe, and those that enter the eastern 2/3 of the region could be capable of producing the strongest of all severe weather hazards. * Summary: A strong upper level low situated over the 4 corners of the desert southwest will be pushing through a dryline/Pacific Cold Front through the afternoon. The potential exists for a severe weather outbreak with the possibility of large hail possibly exceeding 2 inches, wind gusts up to 80 MPH, and tornadoes that could be large and long-lived (especially in the eastern 2/3 of the Texas and Oklahoma Panhandles). HYDROLOGY...This Afternoon and Evening. Even though storm movement is on the order of 40 to 50 mph, rather high PWATs and some training of storms will likely pose a threat of flash flooding this afternoon and evening, especially eastern half of the TX Panhandle where deeper moisture currently resides. The greatest threat for flash flooding will exist from late this afternoon into early this evening. This threat will diminish by late this evening as the main precipitation shield moves bodily into Oklahoma. 02 LONG TERM...Sunday through Saturday. Very busy day so will keep this short. The strong upper level low pressure system causing the severe weather today and this evening will slowly move into southeast CO by late Sunday afternoon, then across southern KS Sunday night. This will place our forecast area in the dry slot region of this storm along with gusty southwest winds. Dry weather is expected Monday and Monday night. Another upper level low pressure system is then slated to impact the region Tuesday afternoon through Wednesday. Based on the latest models projected path, northern zones will have the greatest chance for receiving more precipitation, with overall lowest threat in the southern TX Panhandle. Dry weather returns to the region Wednesday night through Saturday. Utilized NBM pops and temperatures Sunday through Saturday. 02 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 636 PM CST Sat Mar 13 2021 OKZ001>003-TXZ001>020-317-141100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 636 PM CST Sat Mar 13 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are expected to continue through this evening across mainly the eastern half of the Oklahoma and Texas Panhandles. Some storms will become severe, with large hail, damaging winds, tornadoes, and flash flooding all possible. A Tornado Watch remains in effect for the eastern half of the Texas Panhandle until 9 PM CST. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through mid evening. 02
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TORNADO 2 N CLARENDON 34.97N 100.89W
03/13/2021 DONLEY TX STORM CHASER
BRIEF TOUCHDOWN OF WEAK TORNADO FROM 6:26 PM
CST TO 6:29 PM CST.
&&
TLHSpecial Weather Statement
National Weather Service Amarillo TX
643 PM CST Sat Mar 13 2021
TXZ013-014-018-019-140115-
Gray TX-Donley TX-Carson TX-Armstrong TX-
643 PM CST Sat Mar 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG...EASTERN CARSON...
WESTERN GRAY AND WESTERN DONLEY COUNTIES UNTIL 715 PM CST...
At 643 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of White Deer to 5 miles
southeast of Claude to 7 miles east of Wayside. Movement was east at
30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Pampa, Panhandle, Claude, White Deer, Groom, Wayside, Kingsmill and
Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 900 PM CST for the Panhandle
of Texas.
LAT...LON 3548 10145 3561 10090 3511 10097 3475 10099
3475 10159
TIME...MOT...LOC 0043Z 252DEG 26KT 3538 10122 3505 10130 3476 10143
LFMSpecial Weather Statement National Weather Service Amarillo TX 721 PM CST Sat Mar 13 2021 OKZ003-TXZ004-005-140145- Beaver OK-Ochiltree TX-Lipscomb TX- 721 PM CST Sat Mar 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER... NORTHWESTERN LIPSCOMB AND NORTHEASTERN OCHILTREE COUNTIES UNTIL 745 PM CST... At 721 PM CST, Doppler radar was tracking a strong thunderstorm 6 miles west of Booker, or 9 miles northeast of Perryton, moving north at 30 mph. Up to nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Booker, Elmwood and Balko. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A Tornado Watch remains in effect until 900 PM CST for the Panhandle of Texas. LAT...LON 3632 10057 3636 10078 3680 10073 3674 10040 TIME...MOT...LOC 0121Z 192DEG 28KT 3645 10066 Ferguson
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 1 NNW PAMPA 35.55N 100.97W
03/13/2021 M1.00 INCH GRAY TX TRAINED SPOTTER
&&
TLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
807 PM CST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 1 NE PAMPA 35.56N 100.94W
03/13/2021 M1.00 INCH GRAY TX EMERGENCY MNGR
&&
BIEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 1 ENE PALO DURO CANYON 34.95N 101.65W
03/13/2021 E1.50 INCH RANDALL TX PUBLIC
&&
TLHThe Dodge City radar (KDDC), 129 km away, was scanning. The volume nearest the first event began at 02:18 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949606, 949607.